Hail, Cheyenne
- When
- August 6, 8:25 PM MST
- Where
- Cheyenne County, 3.11 mi SE of Salis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.804, -102.222
A trained spotter reported nickel sized hail via social media.
In the evening hours a broken line of storms developed in Eastern Colorado and moved northeast. One of these storms produced nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the evening hours a broken line of storms developed in Eastern Colorado and moved northeast. One of these storms produced nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 6:09 PM MST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 709 PM MDT Sat Aug 6 2022 .UPDATE... Issued at 710 PM MDT Sat Aug 6 2022 Today's Heat Advisory expired at 0100 UTC. Heat indices have decreased.. and will continue to decrease through the remainder of the evening. && .SHORT TERM...(This evening through Monday night) Issued at 213 PM MDT Sat Aug 6 2022 Heat Advisory continues today through 8pm Central Time with a marginal risk of severe storms across the northwest portion of the forecast area this evening. Despite most of the area being on the cool side of a cold front, maximum heat index values in the advisory area are still on track to peak mainly in the 104-106 range as ambient air temperatures in the 98-105 degree range combine with dewpoints in the 60s to lower 70s. The very slow moving surface low over the forecast area and the associated cold front finally push mostly south of the area overnight with high pressure moving in behind it Sunday night through Monday night. High pressure aloft remains mainly across the southern plains and southern portion of the forecast area during this time with the main upper trough sweeping across the northern and central High Plains Sunday night. Isolated to scattered showers and thunderstorms are expected to move across the forecast area this evening with a better chance of showers and thunderstorms moving across the area from Sunday afternoon through Sunday night. A few storms may become marginally severe this evening with wind gusts between 50-60 mph and hail as large as quarters possible. With decent near surface upslope flow bringing moisture into the area on Sunday, there is a marginal to slight chance of storms producing excessive rainfall with localized heavy rainfall that could produce areas of flash flooding mainly across eastern Colorado Sunday evening. Precipitation chances diminish on Monday as the upper trough exits and high pressure increases over the central Rockies and High Plains. .LONG TERM...(Tuesday through Saturday) Issued at 206 PM MDT Sat Aug 6 2022 To begin the period, the upper area of high pressure centered over the Four Corners is expected to build over the area once again Tuesday as a shortwave trough exits the High Plains. The high is expected to gradually push east over the Tri-State area by Thursday afternoon, remaining over the area through the weekend. On Friday, a lee trough is expected to nudge it's way south along the High Plains. Guidance suggests the trough will linger over the area as we move into the weekend while the surface low moves over the Northern Plains. Areas south of US-40 could see a few showers and storms Tuesday afternoon and evening; however, confidence is low at this time as most of the storms should stay south of the area. Wednesday through majority of Friday look to be dry. Friday evening, a few storms may clip our Colorado counties. The better chance for rain looks to be Saturday afternoon and evening as the lee trough begins to nudge slightly east. Little to no rain accumulation is anticipated during the long term. High temperatures are forecast to be in the upper 80s to 90s through Thursday, increasing to the 90s and lower 100s late next week. Overnight lows will be in the 60s for majority of the area with a few locales only dropping into the 70s Thursday through Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 530 PM MDT Sat Aug 6 2022 An isolated thunderstorm cannot be ruled out at either terminal this evening.. mainly in the 01-07Z time frame. Isolated storms are possible at both terminals near the end of the TAF period (Sunday aft/eve). Confidence in thunderstorm development, location, and coverage is low enough to preclude explicit mention with the 00Z TAF issuance. VFR conditions will otherwise rule through the TAF period. 10-20 knot N-NE winds (this afternoon) are anticipated to become light/variable this evening and overnight. Late Sunday morning and Sunday afternoon, winds will shift to the N-NE and increase to 15-25 knots.. earliest at MCK (~15-19Z) and latest at GLD (~18-00Z). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...VINCENT SHORT TERM...LOCKHART LONG TERM...KMK AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 840 PM MDT Sat Aug 6 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080245- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 840 PM MDT Sat Aug 6 2022 /940 PM CDT Sat Aug 6 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... Scattered thunderstorms in eastern Colorado will gradually shift eastward into extreme western Kansas this evening. Brief, localized wind gusts up to 60 mph, dangerous cloud to ground lightning, and locally heavy rainfall are the primary hazards. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Scattered thunderstorms are possible during the late afternoon and evening hours on Sunday, Monday, and Tuesday. Confidence in thunderstorm location and coverage is below average. Locally heavy rainfall remains possible in association with any storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe or significant weather and rainfall amounts to the National Weather Service in Goodland via telephone or social media. Vincent
Special Weather Statement
National Weather Service Goodland KS
736 PM MDT Sat Aug 6 2022
COZ092-070200-
Cheyenne County CO-
736 PM MDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 800 PM MDT...
At 736 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Haswell, or 46 miles south of Flagler, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 10317 3869 10316 3883 10316 3867 10290
3861 10299 3861 10317
TIME...MOT...LOC 0136Z 218DEG 14KT 3862 10318
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LundquistSpecial Weather Statement
National Weather Service Goodland KS
756 PM MDT Sat Aug 6 2022
COZ092-070215-
Cheyenne County CO-
756 PM MDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 815 PM MDT...
At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Haswell, or 41 miles west of Cheyenne Wells, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3885 10316 3862 10278 3861 10317
TIME...MOT...LOC 0155Z 218DEG 13KT 3867 10309
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LundquistSpecial Weather Statement
National Weather Service Goodland KS
826 PM MDT Sat Aug 6 2022
KSZ041-070300-
Greeley KS-
826 PM MDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of southwestern Greeley
County through 900 PM MDT...
At 826 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Towner, or 17 miles southwest of Tribune, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 55 mph and dangerous cloud to ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3851 10204 3851 10179 3826 10177 3826 10204
TIME...MOT...LOC 0226Z 226DEG 7KT 3834 10202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
829 PM MDT Sat Aug 6 2022
COZ092-KSZ027-041-070315-
Cheyenne County CO-Wallace KS-Greeley KS-
829 PM MDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado, southwestern Wallace and
northwestern Greeley Counties in west central Kansas through 915 PM
MDT...
At 829 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Towner, or 19 miles southeast of Cheyenne Wells,
moving north at 15 mph.
HAZARD...Wind gusts up to 55 mph and dangerous cloud to ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3856 10205 3862 10205 3862 10218 3890 10218
3886 10184 3856 10191
TIME...MOT...LOC 0229Z 188DEG 13KT 3865 10206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
857 PM MDT Sat Aug 6 2022
COZ092-070330-
Cheyenne County CO-
857 PM MDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 930 PM MDT...
At 852 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cheyenne Wells, moving north at 10 mph.
HAZARD...Wind gusts up to 55 mph and dangerous cloud to ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.
This includes Highway 385 between mile markers 136 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3885 10245 3886 10212 3862 10214 3861 10233
3861 10242
TIME...MOT...LOC 0252Z 182DEG 10KT 3865 10228
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
922 PM MDT Sat Aug 6 2022
COZ091-092-070400-
Kit Carson County CO-Cheyenne County CO-
922 PM MDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado through 1000 PM MDT...
At 921 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kit Carson, or 21 miles northwest of Cheyenne Wells,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 55 mph and dangerous cloud to ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3890 10260 3895 10285 3925 10273 3919 10236
TIME...MOT...LOC 0321Z 212DEG 12KT 3899 10269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 03:25 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported nickel sized hail via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046789.